Pain. It’s a nearly unavoidable part of the human experience. Whether it comes as the result of an injury or accident, surgery, or a health issue such as a headache or infection, arthritis, or fibromyalgia, pain can interfere with the ability to sleep, work, and enjoy life.
There are many ways to treat pain. Opioid drugs are one of them. Some examples include hydrocodone (used in Vicodin), oxycodone (used in Percocet), methadone, codeine, and morphine. These prescription drugs reduce the brain’s recognition of pain by binding to certain receptors in the body. In many situations, opioids are a reasonable choice for controlling pain — for example, severe pain caused by cancer.
Part of the problem is that a person can develop a tolerance to these drugs. Over time, higher and higher doses may be needed to achieve the same degree of pain relief. An overdose can stop a person from breathing and lead to death. Also, the body can become physically dependent on these drugs, such that withdrawal symptoms occur if the drug is stopped. These factors are a recipe for addiction—that is the loss of control around the use of a drug, even though it causes harm to the person. What’s more, opioids can also cause a pleasant “high” and are often used recreationally rather than for their intended medical purposes, which further raises the risk of addiction. Addiction to opioid painkillers is also the biggest risk factor for heroin addiction.
What is the opioid epidemic?
The opioid epidemic is the crisis our nation currently faces in terms of the widespread abuse of opioid prescription painkillers. Much of the problem stems from the increased availability of these drugs. Four times as many prescription painkillers are provided each year now as compared with the 1990s. At the same time, we’re seeing an increase in opioid overdose deaths. Thanks to efforts to battle this issue, the numbers of opioid prescriptions and opioid-related deaths appear to have leveled off since 2012. Still, on average, 44 people in the U.S. die every day from an overdose of opioid prescription painkillers. This is double the number of deaths from heroin overdose.
What is being done about the opioid epidemic?
Health officials are working to educate health care providers on safe prescribing and to educate the public about the risks of opioid painkillers, especially when used for chronic non-cancer pain. For example, state-run monitoring programs track how many prescriptions are filled for these drugs, to try to prevent drug abuse. Efforts are also being made to increase availability of substance abuse treatment services, such as detoxification (or “detox”) programs.
Specially licensed medical treatment programs can provide methadone maintenance for individuals who find it difficult to quit opioid drugs. These programs offer controlled doses of methadone, given under careful supervision, which reduces withdrawal symptoms, drug cravings, and risk of overdose.
Trained physicians can prescribe other treatments like buprenorphine/naloxone (Suboxone), which reduces withdrawal symptoms by partially mimicking the effects of opioids on the body’s receptors with less of a “high” and less risk of overdose.
Expanding access to naloxone (Narcan) — a “rescue” medicine that blocks the effects of opioids on the body — may help prevent some overdose deaths. Naloxone rescue kits come in nasal spray and self-injecting forms, and are available now in some states without a prescription. However, as the demand for naloxone has increased, so has the cost of these kits.
How can people who use prescription painkillers reduce the risk of abuse and overdose?
People who take opioid pain medicine should follow these steps:
- Store medication safely, and never share it with anyone.
- Take the medicine exactly as instructed.
- Ask your health care provider if a lower dose might be an option.
- Ask your doctor about other ways to manage pain — many non-drug options can help.
- If the medication is not working well, talk to your doctor.
- Do not take overlapping prescriptions from multiple providers.
- Do not take these drugs with other substances, such as alcohol or sedatives prescribed for anxiety.
- Have a naloxone rescue kit available, and train friends and household members how to use it.
- If you suspect you may be developing an addiction, ask for help as soon as possible.
How to use a naloxone (Narcan) rescue kit
Recognize signs of opioid overdose:
- slow, shallow, or no breathing
- blue lips and fingertips; cold skin
- unresponsive, limp body
- slow or no heartbeat.
If you suspect opioid overdose and you are unable to awaken the unresponsive individual, call 9-1-1 and perform rescue breathing. Use the nasal spray in the naloxone kit (see instructions below). If the person is still unresponsive, continue rescue breathing and retry naloxone in 2-3 minutes. Naloxone’s effects last 30-60 minutes, which is often a shorter time than the opioid’s effects, so breathing may stop again. Stay with the person until help arrives.
- Remove the pointed yellow cap from the plastic tube and screw on the small nasal atomizer (applicator).
- Remove the flat yellow cap.
- Remove the red cap from the vial and screw the vial into the bottom of the plastic tube.
- Spray half the vial up each nostril by pushing the vial up through the tube.
As a service to our readers, Harvard Health Publishing provides access to our library of archived content.
Please note the date of last review or update on all articles. No content on this site, regardless of date,
should ever be used as a substitute for direct medical advice from your doctor or other qualified clinician.
Commenting has been closed for this post.